Immune System in Overdrive
A 68-year-old man with no significant cardiac history undergoing chemo-radiation for esophageal cancer with pembrolizumab, carboplatin, and paclitaxel presented to the emergency department with new onset right eyelid drooping, double vision, generalized weakness, and achiness. Review of systems was negative for chest pain, dyspnea, orthopnea, syncope, and pedal edema. Initial examination, however, revealed bradycardia in the 40s with a new high-degree atrioventricular block seen on electrocardiogram (ECG) (Figure 1).
Serum cardiac troponin T was elevated at 2.1 ng/ml. Transthoracic echocardiogram (TTE) was normal, with an ejection fraction (EF) of 61%, and coronary angiography was without obstructive disease. Cardiac magnetic resonance imaging (MRI) showed a normal left ventricular EF and no other abnormality. Autoimmune serology revealed elevated anti-striated muscle and indeterminate anti-heart antibody titers. An electromyography-directed biopsy of the left biceps showed a focal perimysial lymphohistiocytic infiltrate with myofiber necrosis. Head MRI showed pituitary gland inflammation. He subsequently developed multiple episodes of slow ventricular tachycardia alternating with complete heart block, requiring the insertion of a permanent pacemaker (Figure 2).
His troponin peaked at 3.1 over the next week. A repeat TTE showed an EF of 37% with global hypokinesis. A repeat cardiac MRI showed decreased EF but still without significant inflammation.
What is the best next step in management?